Thunderstorm Wind, Hartley
- When
- June 3, 7:09 PM CST
- Where
- Hartley County, (Dht)dalhart Muni Ar
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.020, -102.550
On the evening of the third scattered thunderstorms moved into the northwestern combined Panhandles from the higher terrain in New Mexico and Colorado. Surface dewpoints remained low contributing to very low relative humidity.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
On the evening of the third scattered thunderstorms moved into the northwestern combined Panhandles from the higher terrain in New Mexico and Colorado. Surface dewpoints remained low contributing to very low relative humidity. This along with an unstable environment led to storms producing a severe wind gust in excess of 58 mph measured at the Dalhart airport and a mesonet station located near Stratford, TX.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 3, 4:54 PM CST, 2 hours 15 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 554 PM CDT Fri Jun 3 2022 .AVIATION...00Z TAFs... VFR conditions will end with thunderstorms moving in from eastern New Mexico early on in the TAF period (00Z-06Z). Some of these thunderstorms may bring large hail and damaging winds to portions of the central to western Panhandles. Some IFR CIGs may be possible after passing storms. However, confidence is not very high for any one terminal to see IFR CIGs and VIS. Lingering showers and low CIGs may be possible through 12Z. Winds will be mainly have some sort of southerly component and be around 15kts outside of any shower/thunder influence. Hoffeditz && .PREV DISCUSSION... /Issued 318 PM CDT Fri Jun 3 2022/ SHORT TERM...Today and Tonight. Severe thunderstorms expected tonight starting after 6 PM. Storm mode: Supercells Timing: 6 PM - 1 AM Storm motion: Easterly at 20 mph Max hail: Tennis ball - 2.5 inches Max wind gust: 75 mph Tornado potential: low (on a 0-5 scale - 2), 6 PM - 10 PM, on caprock areas having more potential Satellite this afternoon shows a small area of clear skies in the south-central TX Panhandle. Other areas of the Panhandles show abundant cumulus. The clearing this morning due to subsidence on the back side of a shortwave that is continuing to push an MCS along to our southeast. The next mid-level shortwave is set to enter the Panhandles around 6-7 PM. With dew points in the 50s and low 60s, there will be plenty of moisture to work with today. The coming shortwave will provide plenty of lift for storms to form in New Mexico as a line of storms that pushes east into our area. With 30-40 kts of bulk shear, expect storm mode to be supercells. Storm motion should be around 20 mph to the east-southeast. MLCAPE is around 1500-2500 J/kg, meaning we could see 1.5 to 2.5 inch hail with storms. DCAPE is around 1000-1400 J/kg, meaning we could see wind gusts topping out around 75 mph. 0-1 km SRH ranges over the evening hours to be 50 to 150 m2/s2. Soundings show good turning of winds in the low levels. Thus seeing a low potential (2 on a scale of 0 to 5) for tornadoes. The best potential for seeing a tornado, if one happens, is on the Caprock, between 6 PM and 10 PM. PWAT values are around 1 inch, which is about the average for this time of year. With storm motion of 20 mph, this would mean a decent chance for QPF, but if any storms linger particularly over city areas, we could see flooding issues. The eastern Panhandles, off the Caprock, may see more CIN build and cut off the severe potential while showers and thunderstorms continue moving east. The line of storms should exit the eastern Panhandles around midnight to 1 AM. Beat LONG TERM...Saturday through Friday. Dry weather and warmer temperatures are forecast to return to the area Saturday through Monday afternoon as a flat ridge of high pressure prevails. There is an outside chance of isolated showers and thunderstorms across far eastern sections late Saturday afternoon or evening given sufficient heating and atmospheric instability. However, a strengthening mid level capping inversion may preclude development altogether. NBM pops have fallen to below non-mentionable values now across eastern zones Saturday afternoon and evening, and have utilized them given low confidence as to whether or not the cap will be breached. The 10 pop rule may need to be considered by later shifts if warranted for late Saturday afternoon and evening over eastern zones. If the cap is broken, then any storms that develop will have the potential to become severe before moving into western OK, with large hail and damaging winds the primary hazards. A weak cold front is slated to move through the area late Sunday afternoon and night. Pops return to the OK Panhandle Monday night, and then most of the forecast area Tuesday night through Thursday night as the upper level flow pattern becomes west northwesterly to northwesterly, which is more favorable for minor perturbations to traverse the region and assist in the development of showers and thunderstorms tracking into the area from the higher terrain of eastern NM and eastern CO during the above mentioned time periods. One or more of the late afternoons and evenings from Monday night through Thursday night may have some severe weather potential, and this will be fine tuned as time gets closer. Medium range models are in general agreement and were accepted, as were NBM pops and temperatures. 02 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && 36/24
Hazardous Weather Outlook National Weather Service Amarillo TX 250 PM CDT Fri Jun 3 2022 OKZ001>003-TXZ001>020-317-041000- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 250 PM CDT Fri Jun 3 2022 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible through tonight across the Oklahoma and Texas Panhandles. Some storms may become severe, with large hail and damaging winds the primary hazards. The tornado potential is low. In addition, the stronger storms will be capable of producing heavy rainfall, which could result in localized flooding or flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms will be possible across the area Monday night through Thursday night. The probability of widespread hazardous weather remains low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening. 02
Special Weather Statement
National Weather Service Amarillo TX
612 PM CDT Fri Jun 3 2022
TXZ006-011-032345-
Hartley TX-Oldham TX-
612 PM CDT Fri Jun 3 2022
...Strong thunderstorms will impact portions of western Oldham and
western Hartley Counties through 645 PM CDT...
At 612 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles south of Amistad to 11 miles south of
Nara Visa. Movement was northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Romero.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3605 10304 3605 10286 3529 10264 3522 10304
TIME...MOT...LOC 2312Z 230DEG 23KT 3577 10320 3544 10312
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
FergusonSpecial Weather Statement
National Weather Service Amarillo TX
640 PM CDT Fri Jun 3 2022
TXZ006-011-016-040015-
Hartley TX-Deaf Smith TX-Oldham TX-
640 PM CDT Fri Jun 3 2022
...Strong thunderstorms will impact portions of western Oldham,
northwestern Deaf Smith and western Hartley Counties through 715 PM
CDT...
At 640 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southeast of Amistad to 9 miles south
of Romero to 6 miles northwest of Glenrio. Movement was northeast at
25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Adrian, Glenrio and Romero.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.
&&
LAT...LON 3606 10304 3606 10271 3570 10252 3505 10254
3502 10304
TIME...MOT...LOC 2340Z 240DEG 20KT 3587 10311 3559 10291 3522 10315
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
FergusonSpecial Weather Statement
National Weather Service Amarillo TX
747 PM CDT Fri Jun 3 2022
OKZ001-TXZ001-002-040115-
Cimarron OK-Sherman TX-Dallam TX-
747 PM CDT Fri Jun 3 2022
...A strong thunderstorm will impact portions of southeastern
Cimarron, western Sherman and eastern Dallam Counties through 815 PM
CDT...
At 747 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Conlen, or 11 miles northeast of Dalhart, moving
northeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Stratford, Griggs and Conlen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.
&&
LAT...LON 3670 10222 3651 10203 3650 10203 3650 10202
3624 10177 3605 10216 3606 10249 3635 10271
TIME...MOT...LOC 0047Z 245DEG 41KT 3619 10239
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
FergusonSpecial Weather Statement
National Weather Service Amarillo TX
754 PM CDT Fri Jun 3 2022
TXZ001-006-040130-
Hartley TX-Dallam TX-
754 PM CDT Fri Jun 3 2022
...A strong thunderstorm will impact portions of south central Dallam
and northeastern Hartley Counties through 830 PM CDT...
At 754 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles northeast of Romero, or 17 miles southwest of Dalhart, moving
northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dalhart and Hartley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.
&&
LAT...LON 3618 10258 3605 10216 3594 10225 3576 10268
3589 10282
TIME...MOT...LOC 0054Z 232DEG 21KT 3587 10271
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
FergusonThe Amarillo radar (KAMA), 116 km away, was scanning. The volume nearest the first event began at 01:07 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1038073, 1038074.